Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 270, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 8:57 PM CDT for Jackson County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 8:57 PM CDT (01:57 UTC)
- Expired
- Aug 2, 2002, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 26 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:00 PM CDT | Thunderstorm Wind 50 E | Stevenson, AL | Trees were knocked down along US 72 and also along CR 587 near Stevenson. Several other trees were blown down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2769 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS54 KBMX 030157 SVRBHM ALC071-030230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 856 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 930 PM CDT * AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STEVENSON...MOVING SOUTHWEST AT 15 TO 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOLLYWOOD. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3477 8571 3493 8581 3484 8609 3464 8597
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:06 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Aug 2, 2:06 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 206 PM CDT FRI AUG 02 2002 FORECAST QUANDARIES IS WHERE THE GULF LOW WILL DEVELOP ON SATURDAY. THIS MAKES POP FORECASTING DIFFICULT. CURRENTLY /19Z/ A THUNDERSTORM HAS DEVELOPED OVER NORTHERN SHELBY COUNTY. THE MICROBURST POTENTIAL IS A 5 IN THIS AREA...SO ISOLATED GUSTY WINDS WILL NOT BE OUT OF THE QUESTION ACROSS CENTRAL ALABAMA AS STORMS COLLAPSE. WILL BASE FINAL ZONE BREAKUP ON RADAR TRENDS RIGHT BEFORE RELEASE TIME. HIGH PRESSURE AND EASTERLY WINDS WILL BUILD OVER THE OHIO VALLEY IN THE SHORT TERM. THIS WILL RESULT IN A DRY FORECAST FOR THE WEEKEND. A WEAK VORT MAX AND 1000 TO 500 MB RH>70 SHOULD MOVE ACROSS CENTRAL ALABAMA TONIGHT AND TOMORROW. EXPECT ONLY TO SEE AN INCREASE IN CLOUDS. WILL WORD ZONES AS VARIABLE CLOUDINESS. THERE IS AN OUTSIDE CHANCE THAT SOME SPRINKLES COULD OCCUR TOMORROW. THE ETA AND AVN HAVE A DIFFERENT PLACEMENT ON THE GULF LOW THAT THE MODELS FORECAST FOR SATURDAY. THE AVN BRINGS THE LOW MORE TO THE NORTH...WHILE THE ETA KEEPS IT MORE OVER THE CENTRAL GULF. AT THIS TIME WILL LEAN CLOSER TO THE ETA MODEL. BELIEVE THE HIGH WILL BE STRONG ENOUGH TO MOVE EAST TO THE OHIO VALLEY WHICH FITS INTO THE ETA THINKING. TO ACCOUNT FOR THE UNCERTAINTY AT THIS TIME...WILL SPLIT THE SOUTHERN PART OF OUR AREA AND HAVE A HIGHER POPS FROM TROY...TO UNION SPRINGS...TO EUFAULA SUNDAY NIGHT AND MONDAY. THANKS TO TLH FOR COORDINATION. GUIDANCE TEMPS ARE ALL CLOSE AND USED AN AVERAGE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. HSV 070/094 071/092 072 0000 BHM 072/094 071/090 072 ?000 MGM 071/095 070/089 072 ?002 .BHM...NONE. 80
In the hours before
Local storm report, Aug 2, 5:24 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA TREE DOWN ACROSS
RAIL-ROAD TRACK AT 6TH
AVE EAST. DIME SIZE HAIL
ALSO REPORTED. REPORTED
BY LAW ENFORCEMENT.Local storm report, Aug 2, 5:24 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA 0.75 INCH HAIL
TREE DOWN ACROSS RAIL-ROAD TRACK AT
6TH AVE EAST. DIME SIZE
HAIL ALSO REPORTED.
REPORTED BY LAW ENFORCEMENT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 30 min |
| Aug 2, 10:26 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 34 min |
| Aug 2, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence, Morgan, Winston | 39 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 28 min |
| Aug 3, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 39 min |
| Aug 3, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.